Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Hormonal Imbalance from Topamax?

Hello,

i was diagnosed with childhood absent seizures when i was 5 years old. I was first put on Lamotrigine at a small dosage and went up as i turned into a teen and my EEG's were not seizure free. when i turned 14 i was also put on Topamax to help with my headaches. I am now 25 and lucky to say that I havent had a seizure in 9 years and off my medication completely. BUT, as I went off my medication i noticed a lot of stuff was happening to my body that i wasnt too thrilled about.

When I was first put on Topamax i had lost a lot of weight. through out all of high school I weighed at 98 pounds. Now, i was a very athletic kid and ate good but im now realizing that this was a side affect of the Topamax. Also, when I was taking birth control at the age of 17 my periods were very irregular and would be every 3 months. which is a really scary for a teenager when you dont understand why this is happening.

Since being off my medication for a year now (and my Doctor did warn me about this), I had gained a lot of weight in the last year. I eat healthy, go to the gym, and have done all sorts of diets but nothing seems to help. I got my Thyroid levels checked because i was worried it was that and the levels came back normal. Now im beginning to think that I have a hormonal imbalance.

I just want to know if anyone else has gone through something like this after going off medication or being on it for too long? would really help my peace of mind and get some answers.

Comments

Wow. Congratulations on being

Wow. Congratulations on being seizure free and without medication, that is rare even though it is possible for someone with childhood onset seizures. As for going off medication and it completely throwing your system out of whack, yes that can happen. I’ve been on Topamax for a long time too and I have no idea how it would affect my weight, but my body has always been sensitive to the amount of food that I can take in and it is way less than what the recommendations are for my height and this was long before I ever started on seizure medication and it has nothing to do with hormones or thyroid...it’s just me. So, you may find that reducing calories or exercising more is the only way to fix the issue for you too. Without going into the specifics, I had a similar, but different issue with Lamotrigine throwing my body out of whack that now requires daily medication and I don’t know how long I’ll have to take it because I had to take this for a few years before, but it was like 17 years ago the last time that medication did this to my body. Definitely talk about it with your doctor to see if there’s any blood work or common problems that they can look for since it’s been a year, but if they don’t find anything, you may be in the same boat as me...less calories to maintain a healthy weight. I see it as a perpetual fasting...very small portions. I don’t eat to feel full and I don’t eat out. It’s made it possible for me to maintain a healthy, normal weight. It’s hard, but it gets easier because it just becomes a way of life. I wish you the best. 

Hi,Thank you for posting.

Hi,Thank you for posting. Congratulations on being seizure free for 9 years, we wish you many more years of seizure freedom ahead! Treatment and how the body may react to starting or stopping certain medications varies for each individual. It's important that you’re following up with your healthcare team who is most familiar with your history, to explore this further. You may want to consider seeing an endocrinologist or a neuroendocrine specialist, neurologist with training in hormone disorders and their effects on brain function. These physicians are usually found at hospitals or health care centers with programs devoted to epilepsy treatment, often called Comprehensive Epilepsy Centers. https://www.epilepsy.com/living-epilepsy/women/all-women/hormones-and-ep... .You may also want to consider keeping a journal or a diary, to help organize your health issues and document how you are feeling, which can be shared with members of your healthcare team. They can help identify or recognize any patterns, allowing you to modify (if needed) your treatment plan, behavior, or lifestyle appropriately. https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-... . Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, contactus@efa.org. epilepsy.com/helpline  

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P